Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: September 28, 2022
Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (22)

1 - 20 of 22 WebM&M Case Studies
Christopher F. Janowak, MD, FACS, and Lauren M. Janowak, RN, BSN, CCRN| October 30, 2019
Two patients arrived at the Emergency Department (ED) at the same time with major trauma. Both patients were unidentified and were given "Doe" names. Patient 1 was quickly sent to the operating room (OR) but the ED nurse incorrectly gave him Patient 2's "Doe" name. The OR nurse only realized there was a problem when blood arrived with Patient 1's correct "Doe" name, requiring multiple phone calls with the ED, laboratory, and surgeon to correctly identify the patient.
Elise Orvedal Leiten, MD, and Rune Nielsen, MD, PhD| January 1, 2019
Hospitalized in the ICU with hypoxic respiratory failure due to community-acquired pneumonia, an elderly man had increased pulmonary secretions on hospital day 2 for which the critical care provider decided to perform bedside bronchoscopy. Following the procedure, the patient was difficult to arouse, nearly apneic, and required intubation. The care team paused and discovered that after the patient had received 2 mg of intravenous midalozam, his IV line had been flushed with an additional 10 mg of the benzodiazepine, rather than the intended normal saline. This high dose of midazolam led to the respiratory failure requiring intubation. On top of that, instead of normal saline, lidocaine had been used for the lung lavage.
Nancy Staggers, PhD, RN| October 1, 2017
Hospitalized with sepsis secondary to an infected IV line through which she was receiving treprostnil (a high-alert medication used to treat pulmonary hypertension), a woman was transferred to interventional radiology for placement of a new permanent catheter once the infection cleared. Sign-off between departments included a warning not to flush the line since it would lead to a dangerous overdose. However, while attempting to identify an infusion pump alarm, a radiology technician accidentally flushed the line, which led to a near code situation.
Vinod K. Bhutani, MD, and Ronald J. Wong| October 1, 2017
A newborn with elevated total serum bilirubin (TSB) due to hemolytic disease was placed on a mattress with embedded phototherapy lights for treatment, but the TSB continued to climb. The patient was transferred to the neonatal ICU for an exchange transfusion. The neonatologist requested testing of the phototherapy lights, and their irradiance level was found to be well below the recommended level. The lights were replaced, the patient's TSB level began to drop, and the exchange transfusion was aborted.
Maria C. Raven, MD, MPH, MSc| June 1, 2017
Presenting with pain in her epigastric region and back, an older woman with a history of opioid abuse had abnormal vital signs and an elevated troponin level. Imaging revealed multiple spinal fractures and cord compression. Neurosurgery recommended conservative management overnight. However, her troponin levels spiked, and an ECG revealed myocardial infarction.
Robert J. Weber, PharmD, MS| February 1, 2010
An elderly woman presented to the emergency department following a hip fracture. Although the patient's medication bottles were used to generate a medication list, one of the dosages was transcribed incorrectly. Because the patient then received four times her regular dose, her surgery was delayed due to cardiac side effects.
Ross Koppel, PhD| April 1, 2009
A patient hospitalized with Pneumocystis jiroveci pneumonia and advanced AIDS is given another patient's malignant biopsy results, leading his primary physician to mistakenly recommend hospice care.
Hedy Cohen, RN, BSN, MS| March 21, 2009
New medication administration policies at one hospital cause a patient to receive two doses of her daily medication within a few hours, when only one dose was intended.
Richard H. White, MD | August 21, 2005
An intern increases a patient's warfarin dosage nightly based on subtherapeutic INR levels drawn each morning; after several days, the patient develops potentially life-threatening bleeding.
Robert L. Wears, MD, MS| September 1, 2004
A nurse notices that an IV medication she is about to administer is possibly mislabeled, as it looks like a different drug. However, she is interrupted before she can call the pharmacy and winds up hanging the bag anyway.
Darren R. Linkin, MD; Ebbing Lautenbach, MD, MPH, MSCE| February 1, 2004
Infection Control notices an uptick in post-operative wound infections for patients from one OR team. Environmental rounds reveal "sloppy" practices.
Albert W. Wu, MD, MPH; Peter J. Pronovost, MD, PhD| January 1, 2004
A patient receiving end-of-life care, whose code status was DNR, encounters a potentially life-threatening medication error.
Eric J. Thomas, MD, MPH; Frederick A. Moore, MD| November 1, 2003
A scrub nurse cannot find a missing suction catheter tip, but the surgeon closes the patient. A post-operative x-ray reveals the tip in the patient's chest.
Bryony Dean Franklin, PhD| November 1, 2003
An infant born with sluggish breathing is given Lanoxin instead of naloxone, and dies of digoxin toxicity.
Charles Vincent, PhD| October 1, 2003
Trusting his memory more than the chart, a surgeon directs a resident to remove the wrong side on a patient with unilateral vulvar cancer.
Elizabeth A. Flynn, PhD, RPh| September 1, 2003
Failure to shake a bottle leads to a toxic level of carbamazepine in a patient being treated for seizure disorder.
Mary Caldwell, RN, PhD, MBA; Kathleen A. Dracup, RN, DNSc| September 1, 2003
A patient given diltiazem rather than saline suffers severe bradycardia requiring temporary pacemaker.
Marilynn M. Rosenthal, PhD| July 1, 2003
An anxious patient awaiting ambulatory surgery is mistakenly put on the wrong operating table.
Marilyn Sue Bogner, PhD| July 1, 2003
Following hysterectomy, a PCA pump is mistakenly continued in a woman suffering an adverse reaction to morphine, noticed only when her respiratory status set off an alarm.